Alert archive / Indiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 81, NWS Northern Indiana

June 27, 2013Cass County, Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 27, 2013, 5:15 PM EDT for Cass County, Miami County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2013, 5:15 PM EDT (21:15 UTC)
Expired
Jun 27, 2013, 6:00 PM EDT
In force
45 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cass County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 78 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2626 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:00 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 27, 3:00 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EDT THU JUN 27 2013

.SYNOPSIS...
ISSUED AT 1032 AM EDT THU JUN 27 2013

A SURFACE AND UPPER LEVEL LOW WILL CONTINUE TO ROTATE THROUGH THE
GREAT LAKES CONTINUING THE RAIN SHOWER AND THUNDERSTORM CHANCES FOR
TODAY TONIGHT AND TOMORROW. TEMPERATURES ARE EXPECTED TO BE AROUND
NORMAL TO SLIGHTLY ABOVE FOR TODAY AND TONIGHT AND SLIGHTLY BELOW
NORMAL TOMORROW.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 300 PM EDT THU JUN 27 2013

THE MAIN FOCUS THIS PERIOD IS ON CONVECTIVE CHANCES AND SEVERE
THREAT INTO THIS EVENING...

THE LONGWAVE PATTERN THIS AFTERNOON INTO FRIDAY WILL CONTINUE TO
UNDERGO AMPLIFICATION ALLOWING AN UPPER LOW AND DEEP LAYERED TROUGH
AXIS TO DROP INTO THE GREAT LAKES BY LATER TONIGHT AND TOMORROW. A
50-60 KT 500 MB JET MAX UNDER THIS FEATURE AND A WESTERN/NORTHERN
GREAT LAKES MID LVL PERTURBATION IS NOW ENTERING NORTHERN IL AS
OF THIS WRITING...AND WILL TRANSLATE SEWD INTO THE LOCAL AREA LATE
THIS AFTERNOON AND EVENING. FORCING WITH THIS FEATURE AND
CONTINUED SUBTLE HEIGHT FALLS/COOLING ALOFT OVER A MODERATELY
UNSTABLE ENVIRONMENT (MLCAPE 1500-2000 J/KG) WILL LIKELY SUPPORT
SCT CONVECTION DURING THIS TIME. SPC NOW HAS THE ENTIRE FA IN A
SLIGHT RISK FOR A FEW SEVERE STORMS INTO THIS EVENING. TORNADOES
APPEAR UNLIKELY GIVEN LACKING LOW LEVEL CONVERGENCE AND MODESTLY
HIGH LCL'S. INCREASING DEEP LAYER SHEAR TO BETWEEN 35-50 KTS
(HIGHEST ACROSS OUR SOUTHWESTERN ZONES) SHOULD SUPPORT
SUSTAINABLE/ROTATING UPDRAFTS AND POSSIBLE SPLITTING SUPERCELLS
IF/WHERE CELLS FIRE (INITIATION MOST LIKELY ACROSS WI/NORTHERN IL
AND THEN SHIFTING SOUTHEAST)...WITH LARGE HAIL AND ISOLATED
DAMAGING WINDS THE PRIMARY THREATS.

SHOWERS OVERNIGHT INTO FRIDAY MORNING SHOULD MAINLY FOCUS NORTH OF
THE AREA INVOF A DEEP TROUGH AXIS ACROSS THE NORTHERN/CENTRAL
GREAT LAKES. DAYTIME HEATING/DESTABILIZATION AND STEEPENING
SFC-650 MB LAPSE RATES UNDER THE COLD POOL ALOFT (AHEAD OF THE
TROUGH AXIS) WILL ONCE AGAIN INCREASE SHOWER/STORM CHANCES BY
FRIDAY AFTERNOON. CONVECTION TOMORROW IS EXPECTED TO GENERALLY
REMAIN BELOW SEVERE LIMITS GIVEN PROGGED MARGINAL
SHEAR/INSTABILITY...ALTHOUGH DECREASE IN FREEZING LEVELS WITH
COLD CORE ALOFT DROPPING IN HINTS AT THE POTENTIAL FOR NON SEVERE
HAIL WITH CELLS.

&&

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 300 PM EDT THU JUN 27 2013

THE EXTENDED FORECAST PERIOD IS QUITE LITERALLY DESCRIBED BY THE
IDIOM...RINSE AND REPEAT. MANY LOCATIONS WILL SEE A BRIEF SHOWER OR
THUNDERSTORM IN THE AFTERNOON OR EVENING MOST DAYS...ONLY TO HAVE A
LULL DURING THE OVERNIGHT HOURS...AND A REPEAT THE VERY NEXT DAY.
THIS PATTERN WILL CONTINUE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK
AS AN UPPER LEVEL LOW SETTLES ACROSS THE GREAT LAKES AND RETROGRADES
INTO THE UPPER MISSISSIPPI VALLEY BEFORE REJOINING THE MEAN FLOW
SOMETIME MID WEEK. WOULD NOT BE SURPRISED IF THIS CONTINUES FURTHER
INTO THE WEEK (AS SUGGESTED BY THE ECMWF) SINCE CUT OFF LOWS ARE
NOTORIOUS FOR TAKING THEIR TIME TO MOVE ALONG. THIS COLD POOL
ALOFT...COUPLED WITH RESIDUAL MOISTURE WITH DEWPOINTS IN THE LOW 60S
AND BREAKS IN THE CLOUDS WILL PROVIDE AMPLE INSTABILITY FOR
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. EXPECT STORMS TO REMAIN
SUB SEVERE GIVEN WEAK SHEAR...WEAK INSTABILITY...AND MEAGER MID
LEVEL LAPSE RATES.

COULD NOT COMPLETELY REMOVE POPS DURING OVERNIGHT PERIOD MOST DAYS
GIVEN LOCATION OF THE UPPER LOW AND CONTINUED FORCING FOR AT LEAST
LIGHT SHOWERS EVEN DURING THE OVERNIGHT PERIODS. INSTEAD ELECTED TO
REDUCE OVERNIGHT VALUES FROM ALLBLEND INIT TO SHOW TREND FOR BETTER
CHANCES DURING THE DAY AND REDUCED CHANCES AT NIGHT. THE ONLY
EXCEPTION...WHEN OVERNIGHT POPS REMAINED DRY...WAS MONDAY WHEN THE
UPPER LOW WILL BE SOUTH OF THE AREA AND WEDNESDAY WHEN IT HAS LIFTED
NORTHWEST OF THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1239 PM EDT THU JUN 27 2013

DIURNAL MIXING WILL CONTINUE TO ALLOW A MVFR BROKEN STRATOCUMULUS
DECK TO LIFT UP TO MAINLY VFR (BTW 3000-4500 FT) BY 18-19Z AT
FWA...WITH SBN ALREADY VFR. SCATTERED CONVECTION WILL LIKELY FIRE
ACROSS THE AREA LATER THIS AFTERNOON INTO EARLY THIS EVENING AS A
MID LEVEL IMPULSE DROPS INTO THE AREA OVER A MODERATELY UNSTABLE
ENVIRONMENT. INCREASING SHEAR WITH A 50-60 KT MID LEVEL JET MAX
MAY ALLOW FOR A STRONG TO SEVERE CELL. HOWEVER...PROBABLY IS TOO
LOW AT ANY ONE POINT TO INCLUDE A WIND/HAIL/ETC MENTION.
OTHERWISE...MAINLY VFR/DRY OVERNIGHT INTO FRIDAY MORNING WITH A
BRIEF VIS RESTRICTION POSSIBLE TOWARD DAYBREAK GIVEN LIGHT WINDS,
PARTIAL CLEARING, AND LINGERING LOW LEVEL MOISTURE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...LOTHAMER
SHORT TERM...STEINWEDEL
LONG TERM...BENTLEY
AVIATION...STEINWEDEL

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 27, 12:50 PM EDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1250 PM EDT THU JUN 27 2013

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-281700-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1250 PM EDT THU JUN 27 2013 /1150 AM CDT THU JUN 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO THE
EARLY OVERNIGHT. A FEW SEVERE STORMS WITH QUARTER SIZE HAIL AND
DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-281700-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
1250 PM EDT THU JUN 27 2013 /1150 AM CDT THU JUN 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND INTO THE
EARLY OVERNIGHT. A FEW SEVERE STORMS WITH QUARTER SIZE HAIL AND
DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS SWIMMING CONDITIONS AT LAKE MICHIGAN BEACHES DUE TO
HIGH WAVES AND RIP CURRENTS ARE POSSIBLE SATURDAY.

ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE EACH DAY. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-281700-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1250 PM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
A FEW STORMS WITH STRONG WINDS AND HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED SATURDAY AFTERNOON AND
SATURDAY NIGHT. ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE
THROUGH MUCH OF THIS PERIOD.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jun 27, 4:40 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 PM EDT THU JUN 27 2013

INZ012-013-015-022-272115-
CASS IN-FULTON IN-PULASKI IN-STARKE IN-
340 PM CDT THU JUN 27 2013

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN CASS...EASTERN
PULASKI...SOUTHWESTERN FULTON AND SOUTHERN STARKE COUNTIES...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WINAMAC...MOVING SOUTHEAST AT 20 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ROYAL CENTER...
  LAWTON...STAR CITY AND LAKE BRUCE...
  BRUCE LAKE STATION...
  THORNHOPE AND KEWANNA...
  GRASS CREEK...LUCERNE AND MARSHTOWN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4096 8621 4082 8648 4113 8680 4123 8665
TIME...MOT...LOC 2041Z 314DEG 19KT 4106 8660

BENTLEY
Special weather statement, Jun 27, 5:10 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM CDT THU JUN 27 2013

INZ013-015-022-023-272145-
CASS IN-FULTON IN-MIAMI IN-PULASKI IN-
510 PM EDT THU JUN 27 2013

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN CASS...SOUTHERN
MIAMI...SOUTHEASTERN PULASKI AND SOUTHWESTERN FULTON COUNTIES...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF MEXICO...OR 10 MILES NORTH
OF LOGANSPORT...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PERU...
  MEXICO...
  TWELVE MILE...
  ADAMSBORO...
  HOOVER AND ANOKA...
  NEW WAVERLY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4074 8594 4062 8620 4081 8639 4099 8653
      4105 8638
TIME...MOT...LOC 2111Z 311DEG 27KT 4089 8634

BENTLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 12:52 PM EDTRiver Flood WatchIWXCarroll, Pulaski, White22 hr
Jun 27, 4:40 PM EDTSpecial Weather StatementIWXPulaski35 min
Jun 27, 5:10 PM EDTSpecial Weather StatementIWXMiami35 min
Jun 27, 6:47 PM EDTSpecial Marine WarningIWX58 min
Jun 27, 7:21 PM EDTSpecial Weather StatementIWXSaint Joseph24 min
Jun 27, 7:29 PM EDTSpecial Weather StatementIWXSaint Joseph31 min
Jun 27, 7:37 PM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall, Saint Joseph38 min
Jun 27, 12:52 PM EDTRiver Flood WatchIWXDefiance, Fulton, Williams3 hr
Jun 27, 5:31 PM EDTSpecial Weather StatementIWXFulton29 min
Jun 27, 7:04 PM EDTSpecial Weather StatementIWXBerrien26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.